What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 21, 2:57 PM CST, 3 minutes earlier.
Area forecast discussion, Feb 21, 2:57 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
257 PM CST Wed Feb 21 2018
.SHORT TERM...(Tonight through Friday
Issued at 256 PM CST Wed Feb 21 2018
No changes to the Flood Watch planned this afternoon. Two
disturbances will bring swaths of moderate to heavy rainfall to
the region tonight and again Thursday night into Friday. This will
eventually create more runoff than can be handled by already
swollen rivers and streams across the region.
The bigger concern in the short term is icing potential this
afternoon into the evening along the northwestern periphery of the
forecast area. In this area temperatures are hovering near the
freezing mark and some light glazing of elevated objects has
already been reported in a few locations. Very little measurable
rain has fallen across this area so far today, but a swath of
steady light to moderate rain is beginning to spread northeast
over it.
The warm ground should prevent roads from icing up this afternoon,
but elevated surfaces including bridges could become a problem.
The consensus of short range temperature guidance has temperatures
climbing sufficiently above freezing by around 03Z to get rid of
the freezing rain potential, but if the cold air lingers much
longer more substantial issues could develop. We will continue
with the Special Weather Statement approach for now, and if we get
reports of significant travel difficulties we may need to issue a
short Advisory.
As for the Flood Watch, we have had numerous reports of ditches
and creeks at bankful across portions of the area, mainly
southeast Missouri, but no major flood issues as of yet. The
consensus of 12Z model guidance brings a swath of moderate to
heavy rain northeast across the region this evening into the
overnight hours. The 12Z NAM is probably a little overdone as it
deepens a surface low and lifts the old cold frontal boundary
northward close to Ft Campbell overnight.
WPC is playing a more southeasterly track for the best rains
tonight, which sounds good given that the boundary currently
extends from northwest Alabama into central Mississippi. Tried to
introduce a healthy dose of WPC QPF to our superblend of
everything for this event. This will put the heaviest rains over
the Bootheel and west Kentucky. It appears that the rains will
push east of the area by 12Z Thursday, but some lighter showers
may linger along the TN border through the day Thursday. Some
elevated instability will be available so some rumbles of thunder
will also be possible.
It appears that most, if not all of the area will be dry Thursday,
but little relief from the ever increasing water levels across the
area is expected. With the Ohio River rising higher in flood,
tributaries will get backed up leaving nowhere for the runoff to
go.
Our next upper-level impulse will be strong enough to induce a
weak surface low that will track over or just north of our
forecast area late Thursday night. There will be plenty of
elevated instability to support a chance of thunderstorms, as a
swath of heavy rainfall pushes northeast across the region,
especially north and west of the Ohio River overnight Thursday
night. As this system moves east of the area, the cold front
trailing behind the surface low will hang up along or just south
of the Ohio River, so moderate rains could continue through the
day Friday in west Kentucky. Flooding issues are likely to develop
or worsen by Friday morning. It looks like northwest portions of
the area may see another dry period Friday afternoon, but as
stated above there will still be plenty of standing water around
as it will have no where to go.
.LONG TERM...(Friday Night through Wednesday)
Issued at 256 PM CST Wed Feb 21 2018
The extended portion of this forecast package introduces the last
and most dynamic of the series of systems bringing rain to the
WFO PAH forecast area for Friday night into Saturday night.
The 12z Wednesday deterministic 20km GFS and 12km NAM-WRF model
suite seemed to initialize well and have similar solutions on
instability for thunderstorms Saturday into early Saturday evening.
At this time, the greatest instability works along the AR/MO and
KY/TN borders by mid-morning on Saturday with most unstable CAPE
remaining below 600 j/kg,increasing to 600-1000 j/kg mainly over west
Kentucky by noon, then peaking between 600-1200 jg over southeast
IL, southwest IN, and west Kentucky by mid-afternoon on Saturday.
The aforementioned areas of potential instability coincide with the
sharpening and ejection of a close low from the four Corners of the
Southwest U.S. Friday night, Colorado and Iowa, onward to Iowa
Saturday afternoon, and northern Michigan early Sunday. On Saturday
afternoon, the upper low takes on a slight negative tilt, enhancing
warm air advection and instability through the area and leading to
some potential for strong to severe storms in the WFO PAH forecast
area.
Prior to that time, the GFS and NAM-WRF focus most of the heavy
rain potential into northern sections of southeast Missouri and
through southern Illinois Friday night into Saturday morning. as
deep layer moisture is advected back into the region and interacts
with northward moving warm front.
Periodic and scattered convective activity will dominate the rest of
the WFO PAH forecast area Saturday morning, with the focus of the
heaviest rainfall moving into Southeast Missouri with a potential
line of thunderstorms, advecting northeast through the afternoon
before leaving by day break Sunday.
The overall rainfall from Friday night through Saturday night will
range from one and a half to two inches, with the heaviest QPF
(rainfall amounts) over west Kentucky and southwest Indiana.
Dry conditions should persist from Sunday through next Wednesday,
with another chance for rain late next week. At this point, there is
low confidence on any chances for rain after Wednesday.
Temperatures will remain at or above normal through the extended
forecast period.
&&
.AVIATION...
Issued at 1136 AM CST Wed Feb 21 2018
Fairly high confidence forecast with IFR conditions and northeast
winds the general rule through the period. Light rains will
linger through the afternoon and then another round moderate to
heavy rainfall will move through the region in the 03Z-09Z time-
frame. MVFR visibilities are expected with the heavier rains, and
then fog will keep them going into Thursday morning. LIFR ceilings
will be a possibility at this time as well. Northeast winds may
gust at or below 20kts for awhile over west Kentucky during the
heavier rains late this evening into the early morning hours.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through late Saturday night for ILZ075>078-080>094.
MO...Flood Watch through late Saturday night for MOZ076-086-087-100-
107>112-114.
IN...Flood Watch through late Saturday night for INZ081-082-085>088.
KY...Flood Watch through late Saturday night for KYZ001>022.
&&
SHORT TERM...DRS
LONG TERM...Smith
AVIATION...DRSHazardous weather outlook, Feb 21, 3:38 AM CST, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
338 AM CST Wed Feb 21 2018
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
338 AM CST Wed Feb 21 2018
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Rain will continue off and on today through tonight. The highest
rainfall totals today through tonight will be across west
Kentucky. Will monitor this area for isolated standing water
issues.
Temperatures will drop to near 32 degrees today from around Marble
Hill Missouri to Pinckneyville Illinois. This may result in some
light freezing rain mainly on elevated surfaces. Confidence is low
with respect to potential impacts on road surfaces. We will
monitor conditions through the day.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Multiple rounds of showers and thunderstorms will bring periods of
heavy rain to the entire region Thursday night through Saturday
night. The flooding concern will increase with each round of heavy
rainfall, culminating with the cold frontal passage Saturday night.
Please refer to the Flood Watch for more details.
The potential for strong thunderstorms late Saturday afternoon into
Saturday night will also need to be monitored closely. The greatest
limiting factor may be the availability of surface based instability
with the amount of cloud cover and rain forecast.
Continue to monitor the latest river flood warnings for impact
messaging and forecast stage information.
.SPOTTER INFORMATION STATEMENT...
We request spotters report rainfall totals along with any
observed area flooding over the next several days.
In the hours before
Local storm report, Feb 21, 10:26 AM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1026 AM CST WED FEB 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 W CARBONDALE 37.72N 89.25W
02/21/2018 M1.59 INCH JACKSON IL COCORAHS
24 HOUR RAINFALL TOTAL ENDING AROUND 7 A.M. LOCAL TIME.
0700 AM HEAVY RAIN 3 S HERRIN 37.76N 89.03W
02/21/2018 M1.57 INCH WILLIAMSON IL COCORAHS
24 HOUR RAINFALL TOTAL ENDING AROUND 7 A.M. LOCAL TIME.
0700 AM HEAVY RAIN 1 NNE BELLE RIVE 38.25N 88.73W
02/21/2018 M1.52 INCH JEFFERSON IL COCORAHS
24 HOUR RAINFALL TOTAL ENDING AROUND 7 A.M. LOCAL TIME.
0700 AM HEAVY RAIN WEST FRANKFORT 37.90N 88.93W
02/21/2018 M1.60 INCH FRANKLIN IL COCORAHS
24 HOUR RAINFALL TOTAL ENDING AROUND 7 A.M. LOCAL TIME.
&&
DWSLocal storm report, Feb 21, 10:35 AM CST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1035 AM CST WED FEB 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 S BLOOMFIELD 36.86N 89.93W
02/21/2018 M1.58 INCH STODDARD MO COCORAHS
24 HOUR RAINFALL TOTAL ENDING AROUND 7 A.M. LOCAL TIME.
0700 AM HEAVY RAIN 2 N CAPE GIRARDEAU 37.34N 89.55W
02/21/2018 M1.73 INCH CAPE GIRARDEAU MO COCORAHS
24 HOUR RAINFALL TOTAL ENDING AROUND 7 A.M. LOCAL TIME.
0700 AM HEAVY RAIN 2 W DEXTER 36.79N 90.00W
02/21/2018 M1.84 INCH STODDARD MO COCORAHS
24 HOUR RAINFALL TOTAL ENDING AROUND 7 A.M. LOCAL TIME.
0700 AM HEAVY RAIN MARBLE HILL 37.30N 89.98W
02/21/2018 M1.85 INCH BOLLINGER MO COCORAHS
24 HOUR RAINFALL TOTAL ENDING AROUND 7 A.M. LOCAL TIME.
0700 AM HEAVY RAIN 1 SE CAPE GIRARDEAU 37.30N 89.54W
02/21/2018 M1.87 INCH CAPE GIRARDEAU MO COCORAHS
24 HOUR RAINFALL TOTAL ENDING AROUND 7 A.M. LOCAL TIME.
0700 AM HEAVY RAIN 1 SW JACKSON 37.37N 89.67W
02/21/2018 M2.07 INCH CAPE GIRARDEAU MO COCORAHS
24 HOUR RAINFALL TOTAL ENDING AROUND 7 A.M. LOCAL TIME.
0700 AM HEAVY RAIN SSW CAPE GIRARDEAU 37.31N 89.55W
02/21/2018 M2.23 INCH CAPE GIRARDEAU MO COCORAHS
24 HOUR RAINFALL TOTAL ENDING AROUND 7 A.M. LOCAL TIME.
0700 AM HEAVY RAIN 1 NE PERRYVILLE 37.74N 89.86W
02/21/2018 M2.33 INCH PERRY MO COCORAHS
24 HOUR RAINFALL TOTAL ENDING AROUND 7 A.M. LOCAL TIME.
&&
DWSLocal storm report, Feb 21, 10:58 AM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1058 AM CST WED FEB 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 AM FLOOD MURPHYSBORO 37.77N 89.34W
02/21/2018 JACKSON IL EMERGENCY MNGR
HARRY RAY DRIVE AT MURPHYSBORO HIGH SCHOOL IS CLOSED DUE
TO A WASHED OUT CULVERT. RELAYED VIA FACEBOOK AND A
FOLLOW UP PHONE CALL WITH EMERGENCY MANAGER.
&&
DWSLocal storm report, Feb 21, 11:11 AM CST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1111 AM CST WED FEB 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 AM FREEZING RAIN PINCKNEYVILLE 38.08N 89.38W
02/21/2018 U0.00 INCH PERRY IL BROADCAST MEDIA
FREEZING RAIN BEGINNING TO ACCUMULATE ON TREES. RELAYED
VIA NWSCHAT.
&&
DWSSpecial weather statement, Feb 21, 11:54 AM CST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1154 AM CST Wed Feb 21 2018
ILZ075-080-084-MOZ076-086-087-100-107-212300-
JEFFERSON-PERRY IL-JACKSON-PERRY MO-BOLLINGER-CAPE GIRARDEAU-
WAYNE MO-CARTER-
INCLUDING THE CITIES OF MOUNT VERNON, PINCKNEYVILLE, CARBONDALE,
MURPHYSBORO, PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON,
PIEDMONT, AND VAN BUREN
1154 AM CST Wed Feb 21 2018
...Light Freezing Rain to Continue This Afternoon...
Temperatures will hover near the 32 degree mark through the
afternoon, and as light rains continue off and on, some freezing
rain can be expected from Pinckneyville and Murphysboro Illinois
to Perryville, Marble Hill, Piedmont, Greenville and Van Buren
Missouri. Light glazing is expected on elevated surfaces such as
trees, fences and vehicles, and the potential exists for a few
slick spots to develop on bridges and overpasses. Motorists should
exercise caution when driving over any elevated road surfaces
this afternoon. Most road surfaces as well as parking lots and
sidewalks should not become slick this afternoon. Temperatures are
expected to slowly warm up this evening, bringing an end to the
freezing rain.
DRS
Local storm report, Feb 21, 2:51 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
251 PM CST WED FEB 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLOOD 4 SSW REIDLAND 36.95N 88.55W
02/21/2018 MCCRACKEN KY DEPT OF HIGHWAYS
WATER OVER KENTUCKY HIGHWAY 1255/BONDS ROAD IN MCCRACKEN
COUNTY.
0130 PM FLOOD 5 S REIDLAND 36.94N 88.52W
02/21/2018 GRAVES KY DEPT OF HIGHWAYS
WATER OVER KENTUCKY HIGHWAY 131 AT THE MCCRACKEN/GRAVES
COUNTY LINE.
&&
DWS